Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 19, 1998, 6:48 PM EST for Early County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 19, 1998, 6:48 PM EST (23:48 UTC)
- Expired
- Mar 19, 1998, 7:35 PM EST
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Early County, GA
The radar
The Ft Rucker radar (KEOX), 55 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 7:00 PM EST | Hail 0.75 | Blakely, GA | Dime sized hail observed in Blakely and 6 miles south of Blakely. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 192346 RRA SVRTLH GAC099-200035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 648 PM EST THU MAR 19 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 735 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN GEORGIA ...EARLY COUNTY AT 645 PM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF CEDAR SPRINGS MOVING NORTHEAST AT 30 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL. THIS STORM WILL PASS JUST SOUTH OF BLAKELY BY 700 PM. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... CEDAR SPRINGS BY 645 PM EST HILTON BY 650 PM EST BLAKELY BY 710 PM EST BANCROFT BY 720 PM EST DAMASCUS BY 720 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:00 PM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 19, 2:00 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 200 PM EST THU MAR 19 1998 UPPER LEVEL TROF AND ASSOCIATED THERMAL TROF OVER THE CENTRAL GULF COAST CONTINUES TO SUPPORT CONVECTIVE DEVELOPMENT OVER THE PH AND BIG BEND AND THE COASTAL WATERS. SHOULD SEE AN OVERALL DECREASE IN COVERAGE THROUGH LATE AFTERNOON AND EARLY EVENING. MEANWHILE UPPER LOW OVER SOUTHERN PLAINS IS REALLY CRANKED UP WITH JUST A LESS THAN IMPRESSIVE BAND OF SHOWERS EXTENDING SOUTH ALONG THE FRONT THRU AR AND LA. AS THE UPPER LOW LIFTS NORTHEAST...FRONT WILL ACCELERATE EAST INTO BETTER MOISTURE FIELD AND MORE UNSTABLE AIRMASS. ALTHOUGH SFC CONVERGENCE IS NOT GREAT...A LINE OF CONVECTION SHOULD DEVELOP FURTHER SOUTH TO THE GULF COAST BY LATE AFTERNOON. EXPECT THIS LINE TO MOVE THRU MOST OF THE AREA TONIGHT BETWEEN 06Z AND 12Z. COULD BE SOME PCPN STILL OCCURRING IN FRIDAY MORNING TIME PERIOD IN THE EAST. FRONT WILL THEN MOVE THRU THE AREA IN A 11Z TO 16Z TIME PERIOD WITH PCPN EAST OF AREA BY NOON. LOOKS LIKE WE SHOULD THEN GET AN EXTENDED PERIOD OF DRY WEATHER. IF THE MRF IS CORRECT...THAT WOULD MEAN DRY WEATHER THE ENTIRE NEXT WEEK. STAY TUNED. PREFER HIGHER AVN POPS TONIGHT. AVERAGE OF MOS TEMPS FIRST TWO PERIODS THEN BOTH TEMP GUIDNC FCSTS LOOK OK REST OF PERIOD. 10
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.